Economics at your fingertips  

Stochastic idiosyncratic cash flow risk and real options: Implications for stock returns

Harjoat Bhamra and Kyung Hwan Shim

Journal of Economic Theory, 2017, vol. 168, issue C, 400-431

Abstract: Stocks with high idiosyncratic volatility perform poorly relative to low idiosyncratic volatility stocks. We offer a novel explanation of this anomaly based on real options, which is consistent with earlier findings on idiosyncratic volatility (the positive contemporaneous relation between firm-level stock returns and idiosyncratic volatility). Our approach is based on introducing stochastic idiosyncratic cash flow risk into an equity valuation model of firms with growth options. Within our model, a firm's systematic risk depends on the delta of its growth option. The growth option's delta is lower when idiosyncratic volatility rises, driving down the firm's systematic risk and hence its expected return – firms with higher idiosyncratic volatility therefore have lower expected returns. Our model additionally offers the following novel empirical predictions: (i) returns correlate positively with idiosyncratic volatility during intervals between large changes in idiosyncratic volatility (the switch effect), and (ii) the anomalies and the switch effect are stronger for firms with more real options and which undergo larger changes in idiosyncratic volatility. Empirical results support the predictions of our model.

Keywords: Asset pricing; Stock return and idiosyncratic volatility; Real options; Stochastic volatility; Regime-switching; Mixed jump-diffusion (search for similar items in EconPapers)
JEL-codes: G10 G12 G13 G17 G31 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-04-11
Handle: RePEc:eee:jetheo:v:168:y:2017:i:c:p:400-431